Hail, Ogle
- When
- July 5, 1:43 PM CST to 1:44 PM CST
- Where
- Ogle County, Mt Morris
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.050, -89.430
Scattered thunderstorms moved across parts of northwest Illinois producing hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northwest Illinois producing hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 1:33 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 233 PM CDT Wed Jul 5 2017 .SHORT TERM... 217 PM CDT Through Thursday... Warm and muggy conditions will persist through Thursday over northern Illinois and northwest Indiana, along with the continued threat for a few isolated thunderstorms. This afternoon, temperatures into the low to mid 80s and dewpoints into the upper 60s to low 70s is contributing to moderately unstable conditions across the region. MLCAPE axis of 1500-2000 J/kg stretches from southwest WI south into west-central Illinois, then eastward towards west central Indiana. Within this corridor remains the greatest chance for a few isolated thunderstorms throughout the rest of the day. Winds aloft remain weak, so the severe threat with any storms this afternoon is low and limited to primarily a localized wind threat. Storm motions will be slow though, likely 10 mph or less, and could result in locally heavy rainfall and ponding of water. Through the day Thursday, a cold front is expected to move south across the far Upper Midwest with strong instability progged to develop out ahead of the front including over northern Illinois and northwest Indiana as very steep mid level lapse rates advect across the area. Through at least 00Z, forcing is lacking over the local area, outside of any convergence that may develop near the lake if a lake breeze is able to develop. Lack of forcing will keep PoPs low through 00Z, but if an isolated storm is able to get going certainly wouldn't be able to rule out a severe threat. Deep layer shear gradually increases through the day as upper jet noses towards the region. While, the 0-6KM shear increases to 25-30kt in the 21-00Z time frame, much of contribution comes from 0-3KM which increases to around 20-25kt with large cyclonically curved hodographs. The better thunderstorm coverage and more likely severe threat lies beyond 00Z as discussed in the long term portion of the forecast discussion. Temperatures tomorrow are expected to be a little warmer than today, topping out in the upper 80s and a few spots may tag 90. With dew points still in the upper 60s and low 70s, this will result in heat indices pushing up into the mid 90s. Initially light flow early in the day may allow a lake breeze to develop, but little inland progress is expected and increasing west flow through the day would likely push the lake breeze back over the lake by mid to late afternoon. Deubelbeiss && .LONG TERM... 217 PM CDT Thursday night through Wednesday... The large scale upper flow pattern will be going through a transition Thursday night as a large scale upper trough develops across the Great Lakes and remains in place into early next week. Active weather looks to accompany this transition Thursday night but once the trough is in place, this should lead to primarily pleasant conditions for most areas most of the time, there will likely be several more subtle features that will need to be watched for that could result in isolated-scattered thunderstorm activity through the weekend. Details follow. The main cold front associated with a developing surface low across central Wisconsin Thursday evening will move across the local area late Thursday night and early Friday morning. The moist and unstable airmass will remain in place into the evening as a westerly low level jet strengthens modestly and this may support scattered thunderstorm development well ahead of the approaching front. With the surface low moving across central Wisconsin and the frontal passage being better aligned diurnally, would expect that the bulk of the convective activity will be north of the forecast area and approach the local area in a weakening state as it may not arrive until very late in the evening or even during the early overnight. Activity well ahead of the front, should it even develop, may stand a better chance at being strong to severe, but it may be limited in coverage. Winds shift northwesterly behind the front Friday morning bringing in cooler and gradually less humid air. Winds look to turn north and northeasterly and a convergence area/lake enhanced boundary over inland areas near the lake would be a likely result Friday afternoon. Forecast soundings show a range of possibilities in terms of instability but there is decent agreement in a shortwave trough dropping across the area late Friday afternoon and early Friday evening. The combination of these factors points to a little better chance for some isolated to scattered showers and thunderstorms from late afternoon through mid evening with the favored area being along the lake enhanced boundary and points south and east. Will add low pops to northeast IL and NW IN sections of the forecast area including the Chicago metro. Surface high pressure builds in for Saturday with cooler temps aloft as well. Highs will be a few degrees cooler and dewpoints several degrees lower. An upper trough axis is still expected to swing across the area but the earlier signal for isolated showers has shifted southwest of the area with the latest guidance. Shifts like this are pretty typical in this type of flow pattern. The upper trough remains in place for Sunday with another embedded shortwave expected to cross the area as upper ridging over the central U.S. nudges eastward. This will lead to slightly warmer temps but also some low chances for scattered storms. The upper flow attempts to break down a bit early next week but an active northwesterly air stream looks to remain in place locally supporting more low chances for shower and storms. MDB && .AVIATION... For the 18Z TAFs... Synoptically southeasterly flow across the region early this afternoon will turn easterly for ORD/MDW and northeast at GYY early this afternoon as a lake breeze moves inland. Winds will remain easterly at those terminals behind the boundary for the remainder of the afternoon, the trend towards the southeast and south this evening but becoming light and possibly variable at times. A light westerly gradient will develop tomorrow ahead of an approaching cold front pushing into the upper Midwest. Very unstable conditions will be in place throughout the afternoon, and cannot rule out isolated thunderstorms, but better chances will be tied to the frontal passage later in the overnight hours beyond the current TAF period. Light flow early in the day may allow a lake breeze to develop once more. With west winds gradually increasing through the afternoon, think the boundary will struggle to push inland and do not currently anticipate any wind shift at the terminals, but the boundary could help produce an isolated thunderstorm or two just east of ORD/MDW. Only other minor concern would be the potential for late night/early morning patchy fog producing MVFR conditions. Given the light flow and high dewpoints in the area, have opted to include a tempo for MVFR vsby at RFD and DPA tomorrow morning where the likelihood of this occurring is greatest. BMD && .MARINE... 230 PM CDT Surface low pressure of 29.9 inches will slowly move northeast up the Ohio River valley into Friday. Another low pressure system of 29.5 inches will track southeast across southern sections of Hudson Bay tonight with a trough axis trailing it to the southwest. A secondary surface low is expected to develop along this trough across central Minnesota Thursday morning with a pressure of around 29.8 inches and track east across central Lake Michigan early Friday. Southerly winds will prevail ahead of this system but turn sharply north and northwest as it passes into Friday morning. High pressure of 30.1 inches will then spread across the northern Plains and Upper Mississippi River valley Friday night before it shifts southeast into the lower Ohio Valley Saturday. An active pattern sets up late in the weekend through early next week with low pressure systems tracking eastward across the lake likely setting out a frontal boundary which may bisect the lake. High pressure may build across the lake by the middle of next week. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1221 PM CDT Wed Jul 5 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 061730- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 1221 PM CDT Wed Jul 5 2017 /121 PM EDT Wed Jul 5 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...This Afternoon and Tonight. WEATHER HAZARDS EXPECTED: Limited Thunderstorm Risk. DISCUSSION: Isolated thunderstorms are again possible well south and west of Chicago this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Elevated Severe Thunderstorm Risk. Friday through Tuesday... Occasional low chances for thunderstorms. DISCUSSION: Severe storms are possible late Thursday into Thursday night. At this time the better chances remain north of our area, but a strong to severe storm threat does exist, particularly into north central IL. Strong winds and large hail would be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Slow moving storms, generally moving northeast at 10 mph or less. && LMZ740>745-061730- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 1221 PM CDT Wed Jul 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday... Limited Thunderstorm Risk. Sunday through Tuesday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-061730- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 1221 PM CDT Wed Jul 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...This Afternoon and Tonight. There are low chances for thunderstorms today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. With the exception of Friday through early Saturday, low chances of thunderstorms will linger into early next week. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
2 heavy rain, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
An eight inch diameter Willow tree was blown over near Interstate 39 and US 20.
Heavy rainfall of 2.00 inches was reported near Riverside and Argyle Roads.
Heavy rain of 1.50 inches was reported.
A car was stuck in flood waters from a creek that overflowed onto a road in White Pines State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717258, 717260, 717262, 717261, 717259.